Hyperglycemia Followed by an Abrupt Decrease of Blood Glucose Is a Rare Cause of Posterior Reversible Encephalopathy Syndrome (PRES)
hyperglycemia; posterior leukoencephalopathy syndrome; hypertensive encephalopathy; magnetic resonance imaging; diagnostic imaging; diabetes mellitus type 2/complications; endothelial dysfunction
Medicine and Health Sciences | Neurology
Posterior Reversible Encephalopathic Syndrome (PRES) is a clinical syndrome of headache, confusion or decreased level of consciousness, visual changes, seizures and focal neurologic signs associated with characteristic neuroimaging findings of posterior cerebral white matter edema. In most cases, PRES is precipitated by sudden increase in blood pressure; however, in the case presented here, the etiology was different as it was secondary to extreme changes in glucose levels.
A 49-year-old female with a past medical history of hypertension and diabetes mellitus, type 2 was brought to the emergency room with a chief complaint of visual changes for 1 hour in duration. She described that the visual changes, like blurred vision in both eyes, happened after an abrupt decrease of blood glucose (BG) from 700 to 75 mg/dl. This abrupt drop in BG led to PRES in this patient, which is an uncommon presentation. Magnetic resonance imaging (MRI) of the brain was obtained, which was consistent with demyelinating lesions present in bilateral occipital lobes, suggestive of PRES. Fortunately, the patient’s symptoms improved after avoidance of further abrupt fluctuations in BG. PRES commonly resolves within days if diagnosed and treated early. Prompt management can reduce morbidity and mortality.
A diagnosis of PRES can be difficult, especially if it was caused by rare etiology. In this case we highlight the cause and explain the hypothesis behind it.
Garabet Diramerian, Liza; Ashraf, Nabila; Syla, Admir; Malkhasian, Armen; and Madey, Jason
"Hyperglycemia Followed by an Abrupt Decrease of Blood Glucose Is a Rare Cause of Posterior Reversible Encephalopathy Syndrome (PRES),"
HCA Healthcare Journal of Medicine: Vol. 2:
2, Article 7.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol2/iss2/7